Postvaccination myocarditis was found to be mild in most pediatric patients following receipt of the Pfizer-BioNTech COVID-19 vaccine (BNT162b2), according to a small case series study published in JAMA Cardiology.
Study authors reviewed the cases of 15 patients hospitalized with myocarditis within 30 days of receiving the Pfizer-BioNTech COVID-19 vaccine between May 1 and July 15, 2021 at the Department of Cardiology, Boston Children’s Hospital. Fourteen of the patients were male and the average age was 15 years.
Patients reported the following symptoms 1 to 6 days after receiving the vaccine, most commonly after the second dose: chest pain (n=15/15), fever (n=10/15), myalgia (n=8/15), and headache (n=6/15). “Troponin levels were elevated in all patients at admission (median, 0.25ng/mL [range, 0.08-3.15ng/mL]) and peaked 0.1 to 2.3 days after admission,” the authors reported.
Three patients had decreased left ventricular ejection fraction and 5 patients had abnormal global longitudinal or circumferential strain. Findings consistent with myocarditis were reported in 13 patients using cardiac magnetic resonance imaging; late gadolinium enhancement was present in 12 patients.
None of the patients were admitted to the intensive care unit and all were discharged within 5 days. At follow-up (1 to 13 days after discharge), echocardiogram results were reported to be normal for all but 1 patient.
“In this case series, in short-term follow-up, patients were mildly affected,” the study authors concluded. Given the presence of late gadolinium enhancement in most patients, they noted that longitudinal studies were needed to better understand the long-term risks.
Dionne A, Sperotto F, Chamberlain S, et al. Association of myocarditis with BNT162b2 messenger RNA COVID-19 vaccine in a case series of children. JAMA Cardiology. Published online August 10, 2021. doi:10.1001/jamacardio.2021.3471.